Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 73, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2022, 6:18 PM EDT for Bartholomew County, Decatur County, Shelby County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2022, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 1, 2022, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Decatur County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WUUS53 KIND 012218
SVRIND
INC005-031-145-012245-
/O.NEW.KIND.SV.W.0073.220601T2218Z-220601T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
618 PM EDT Wed Jun 1 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Shelby County in central Indiana...
Northwestern Decatur County in central Indiana...
Northeastern Bartholomew County in central Indiana...
* Until 645 PM EDT.
* At 618 PM EDT, a severe thunderstorm was located 10 miles northeast
of Columbus, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Geneva around 630 PM EDT.
Burney around 635 PM EDT.
Other locations in the path of this severe thunderstorm include
Milford, Waldron and St. Paul.
This includes Interstate 74 between mile markers 116 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3929 8585 3937 8592 3955 8570 3933 8554
TIME...MOT...LOC 2218Z 243DEG 26KT 3935 8584
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KH2 follow-up statements
524
WWUS53 KIND 012232
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
632 PM EDT Wed Jun 1 2022
INC005-012242-
/O.CAN.KIND.SV.W.0073.000000T0000Z-220601T2245Z/
Bartholomew IN-
632 PM EDT Wed Jun 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTHOLOMEW
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3934 8568 3935 8569 3935 8574 3940 8582
3955 8570 3934 8555
TIME...MOT...LOC 2232Z 243DEG 26KT 3940 8572
$$
INC031-145-012245-
/O.CON.KIND.SV.W.0073.000000T0000Z-220601T2245Z/
Shelby IN-Decatur IN-
632 PM EDT Wed Jun 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN SHELBY AND NORTHWESTERN DECATUR COUNTIES...
At 632 PM EDT, a severe thunderstorm was located 9 miles south of
Shelbyville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milford, Waldron and St. Paul.
This includes Interstate 74 between mile markers 117 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 8568 3935 8569 3935 8574 3940 8582
3955 8570 3934 8555
TIME...MOT...LOC 2232Z 243DEG 26KT 3940 8572
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KH315
WWUS53 KIND 012241
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
641 PM EDT Wed Jun 1 2022
INC031-145-012251-
/O.EXP.KIND.SV.W.0073.000000T0000Z-220601T2245Z/
Shelby IN-Decatur IN-
641 PM EDT Wed Jun 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY AND
NORTHWESTERN DECATUR COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3934 8568 3935 8569 3935 8574 3940 8582
3955 8570 3934 8555
TIME...MOT...LOC 2241Z 243DEG 26KT 3943 8565
$$
KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:14 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 1, 4:14 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 414 PM EDT Wed Jun 1 2022 .Mesoscale Update... Issued at 414 PM EDT Wed Jun 1 2022 Latest surface analysis shows that the surface front has pushed through much of the forecast area and has become quite diffuse in a line roughly from Martin to Rush county. In areas behind the front, satellite imagery is showing periods of bubbling cu but there remains a weak cap of warm air around 850mb that has limited the growth of the cu and killed showers shortly after initiation. A few stronger updrafts have been able to form in Lawrence and Jackson counties, but haven't been able to maintaining themselves very well with the limited 20-25kts of bulk shear. Better shear values are located to the northwest so with the lack of collocation between the shear and instability not expecting anything more than a few stronger storms later in the day. As the front continues to sag to the south the shear values will increase but will do so as the instability parameters begin to fall. Dry air in the mid levels and steep lapse rates in the near surface favor damaging winds as the primary threat, but in the narrow axis where higher shear and instability are a few large hailstones can't be ruled out. && .Short Term...(This evening through Thursday night) Issued at 256 PM EDT Wed Jun 1 2022 Rest of Today and Tonight... As a cold front continues to sag into the CWA, convective debris is still decaying over northern Indiana and Illinois. Partly cloudy skies over the southeastern counties have created mildly unstable lapse rates and led to surface instability values just under 1000J/kg. Convective initiation has begun over the southern portions of the forecast area as the instability values have increased. Confidence remains less than ideal in the northward extent of this coverage of storms. In areas south and east of I-70, chances increase to mirror the slightly higher instability parameters. Any storms that develop could pose a risk for damaging winds and perhaps isolated hail, as dry air in the mid-levels favors these hazards. Rain chances fall off from north to south as the front exits the CWA, with northwestern counties drying out the quickest. In the far southeastern counties, showers and a few rumbles of thunder remain possible overnight due to modest instability. However, storms should lose their strength as diurnal heating weans off, and severe weather is unlikely past midnight. Moisture will linger through southern areas of the CWA a bit longer. As such, a chance of fog in areas near and south of Bloomington exists early in the morning. Calm winds and persistent low level moisture will fuel this fog, particularly in areas that see heavier, more persistent precipitation overnight. In regards to temperatures, expect a dip into the upper 50s overnight across the entire area, as dry air behind the cold front seeps in. Thursday... Models disagree in how far the cold front pushes in overnight, so a few showers stay in the forecast into the morning, especially south of Indianapolis. The aforementioned drier air should eventually overtake any leftover moisture as it continues to push south. When combined with cold air advection in the wake of the FroPa, rain chances vanish and skies will quickly clear from the northwest to southeast. Temperatures and humidity will be slightly lower after the front, with below-average highs in the low to mid 70s. Between the clear skies and lower temperatures, pleasant weather conditions should persist into Thursday evening. Overnight, skies should remain clear, allowing temperatures to drop into the low 50s and marking a much cooler start to the first Friday in June. && .Long Term...(Friday through Wednesday) Issued at 256 PM EDT Wed Jun 1 2022 - Pleasant weekend weather ahead - Chance of storms Monday and Tuesday - Cools off early next week Friday through Sunday... Ensembles are in agreement that zonal flow will follow the passing of a weak trough Thursday night. This zonal flow will dominate through the weekend. Models suggest significant subsidence and drying as ridging takes over on Friday ...ridging will continue through Sunday. A weak surface high will swing down from the upper midwest, bringing highs in the low 80s and partly cloudy skies. Mid level dew points will allow clouds to linger in our area. Forecast soundings show dry air aloft, with low level moisture moving in Sunday evening. Cloud cover will increase significantly with the presence of low level moisture and high dew points overnight. High pressure aloft will trap these low-to-mid level clouds, but fog is not expected Sunday night due to the presence of breezy winds ahead of a low pressure system. Monday and Tuesday... Models suggest the interaction of a frontal boundary with our area early next week. This low pressure system is not expected to strengthen based on unfavorable upper level dynamics. The jet is weak and too far away to enhance divergence aloft or surface convergence. The Bermuda high will limit the development and eastward movement of the low pressure system. CAPE and wind shear suggest the formation of isolated storms across our area, leading to the possibility of thunderstorms during frontal passage. With high surface moisture, scattered showers will likely linger into Tuesday. It is unclear if the cold air behind the front will make it into our area since its movement strongly depends on the strength and location of the Bermuda high. However, temperatures are expected to cool down, with highs in the 70s. && .Aviation...(18Z TAF Issuance) Issued at 119 PM EDT Wed Jun 1 2022 IMPACTS: -Chances for TSRA 22Z to 02Z, highest coverage at BMG. -Possible MVFR cigs/vsbys at BMG after 09Z.- -Wind shift from west to north during afternoon. DISCUSSION: VFR conditions may briefly drop to MVFR during showers and storms this evening. Highest confidence for storms is at BMG with lower chances at IND and HUF. Winds will generally be westerly through the afternoon before a frontal passage shifts direction northerly later today. Rain chances decrease overnight with small chances for MVFR ceilings and visibilities at BMG towards daybreak. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...White Short Term...Marcus/White Long Term...Monaghan/Updike Aviation...White/Marcus
Hazardous weather outlook, Jun 1, 3:37 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 337 PM EDT Wed Jun 1 2022 INZ021-028>031-035>040-043>047-051>053-060-021945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion- Vigo-Clay-Owen-Sullivan- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, and Farmersburg 337 PM EDT Wed Jun 1 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through the overnight hours. Lightning will be the primary threat with these thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday morning and again into the weekend. Severe weather is unlikely but confidence remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ041-042-048-049-054>057-061>065-067>072-021945- Delaware-Randolph-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Greene- Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 337 PM EDT Wed Jun 1 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely this afternoon through the overnight, a few of which could be severe. Brief damaging wind gusts and severe hail are the primary threat, but lightning is also a hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday morning and again into the weekend. Severe weather is unlikely but confidence remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 1, 4:30 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
430 PM EDT Wed Jun 1 2022
INZ070-012045-
Lawrence IN-
430 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northeastern
Lawrence County through 445 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Lawrence County, including the following locations... Heltonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 8650 3899 8642 3899 8632 3896 8628
3889 8628 3884 8641
TIME...MOT...LOC 2029Z 227DEG 25KT 3890 8642
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Jun 1, 4:43 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
443 PM EDT Wed Jun 1 2022
INZ062-063-070-071-012115-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
443 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown, northeastern Lawrence and northwestern Jackson
Counties through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bedford, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Monroe, southwestern Brown, northeastern Lawrence and northwestern
Jackson Counties, including the following locations... Elkinsville,
Heltonville, Charles Deam Wilderness, Norman and Bartlettsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 8635 3896 8645 3913 8634 3899 8614
TIME...MOT...LOC 2043Z 222DEG 20KT 3895 8638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Jun 1, 5:48 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Wed Jun 1 2022
INZ055-056-063-064-012215-
Johnson IN-Brown IN-Bartholomew IN-Shelby IN-
548 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of southwestern Shelby,
southeastern Johnson, northeastern Brown and northwestern Bartholomew
Counties through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Columbus, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Shelby, southeastern Johnson, northeastern Brown and northwestern
Bartholomew Counties, including the following locations... Flat Rock,
Edinburgh, Taylorsville and Clifford.
This includes Interstate 65 between mile markers 71 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3921 8600 3923 8617 3946 8600 3935 8575
TIME...MOT...LOC 2148Z 210DEG 26KT 3927 8606
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Jun 1, 6:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
604 PM EDT Wed Jun 1 2022
INZ070-012230-
Lawrence IN-
604 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of central Lawrence
County through 630 PM EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bedford around 620 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 8652 3883 8659 3898 8645 3884 8631
TIME...MOT...LOC 2204Z 236DEG 19KT 3882 8653
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:30 PM EDT | Special Weather Statement | IND | Lawrence | 15 min |
| Jun 1, 4:43 PM EDT | Special Weather Statement | IND | Brown | 32 min |
| Jun 1, 5:19 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 26 min |
| Jun 1, 5:48 PM EDT | Special Weather Statement | IND | Bartholomew | 27 min |
| Jun 1, 5:50 PM EDT | Areal Flood Advisory | IND | Martin | 3 hr |
| Jun 1, 6:04 PM EDT | Special Weather Statement | IND | Lawrence | 26 min |
| Jun 1, 6:22 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence, Monroe | 38 min |
| Jun 1, 6:31 PM EDT | Severe Thunderstorm Warning | IND | Daviess | 29 min |
| Jun 1, 7:04 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.